Arizona, 2014

Dust Storm in Arizona, July 25, 2014

July 25, 2014 · NWS PSR · 3 events in 3 counties and zones

Thunderstorms developed across the central deserts during the late afternoon hours on July 25th, and due to favorable atmospheric conditions, they were able to generate strong and gusty outflow winds in excess of 40 mph. The outflow winds spread across much of the central deserts, including the greater Phoenix area, and generated dust storm conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the central deserts during the late afternoon hours on July 25th, and due to favorable atmospheric conditions, they were able to generate strong and gusty outflow winds in excess of 40 mph. The outflow winds spread across much of the central deserts, including the greater Phoenix area, and generated dust storm conditions. A number of weather spotters reported visibilities at or below one quarter mile in dense blowing dust, and Dust Storm Warnings as well as Blowing Dust Advisories were issued. No injuries were reported due to the dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 4:16 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 25, 4:16 PM MST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
416 PM MST FRI JUL 25 2014

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
A NOTICEABLE INCREASE IN MONSOON ACTIVITY IS EXPECTED TO COMMENCE
TODAY AND CONTINUE INTO THE WEEKEND. THE HIGH PRESSURE CENTER THAT
BROUGHT THE REGION VERY HOT TEMPERATURES THE LAST FEW DAYS WILL
WEAKEN AND SHIFT FURTHER OFF TO THE EAST...ALLOWING MOISTURE THAT IS
NOW OVER MEXICO TO SURGE NORTHWARD INTO THE REGION. SUFFICIENT
MONSOONAL MOISTURE WILL THEN REMAIN AROUND THE REGION TO SUPPORT
AFTERNOON AND EVENING STORM CHANCES THROUGH AT LEAST THE MIDDLE OF
THE COMING WEEK...WITH THE BEST FOCUS FOR STORMS LIKELY OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. DAYTIME TEMPERATURES WILL
STILL HOLD ABOVE SEASONAL NORMALS...BUT ARE EXPECTED TO FALL BACK
FROM THEIR NEAR-RECORD READINGS.

&&

.DISCUSSION...
NOT LONG AFTER 1 PM MST...ISOLATED CUMULUS ACTIVITY DEVELOPING OVER
AND JUST OFF OF THE AZ HIGH TERRAIN...FROM THE SKY ISLANDS UP THROUGH
THE WHITE MOUNTAINS AND THE MOGOLLON RIM...BEGAN TO EXPAND IN
COVERAGE. IN ADDITION...LARGE AREA OF CLOUDS STRETCHING FROM
SOUTHERN CA INTO SOUTHERN NV...ASSOCIATED WITH A SUBTLE LOW
CIRCULATION AND JET STREAK...HAVE DEVELOPED INTO ISOLATED
THUNDERSTORM ACTIVITY JUST NORTH OF JTNP AND INTO NORTHEASTERN
RIVERSIDE COUNTY. THE FIRST STORMS ACROSS THE PHOENIX FORECAST AREA
TODAY DEVELOPED NEAR GLOBE...WHERE THEY ARE CONTINUING TO EXPAND
FURTHER ACROSS SOUTHERN GILA COUNTY THIS HOUR. LARGE STORM COMPLEX
SOUTHWEST OF TUCSON CONTINUES TO EXPAND VERTICALLY AND
AREALLY...WITH SEVERAL STRONG STORM CORES PULSING ALONG AS IT VERY
SLOWLY TRACKS TO THE WEST ACROSS PIMA COUNTY. SPC MESOANALYSIS AND
FORECAST SOUNDINGS AROUND THE LOWER CENTRAL AZ DESERTS STILL
INDICATE ATLEAST 1000 J/KG OF MLCAPE WITH SLIGHTLY HIGHER VALUES OUT
WEST BEYOND THE CO RIVER VALLEY LINGERING INTO THE EVENING.

WILL CLOSELY BE WATCHING THE STORMS TO THE SOUTH...AS SOUTHEASTERLY
TO SOUTHERLY STEERING FLOW ALOFT WILL HELP BUILD STORMS NORTHWARD
ACROSS THE CENTRAL AZ DESERTS. THE BROADSTROKES FOR THE FORECAST THE
REST OF THE EVENING INCLUDES THE THREAT FOR BLOWING DUST...ESPECIALLY
WITH SEVERAL STORMS NOW DEVELOPING OR MOVING INTO THE LOWER DESERT
ELEVATIONS...AND DEVELOPMENT OF STORMS ALONG THOSE OUTFLOW BOUNDARIES
THIS LATE AFTERNOON AND EVENING. NOT OUT OF THE QUESTION TO SEE
STORMS INTO THE PHOENIX METRO IN THE EVENING...CERTAINLY IF SEVERAL
OUTFLOW BOUNDARIES HEAD INTO AND INTERSECT OVER THE AREA. NEARLY ALL
CORNERS OF THE FORECAST AREA HAVE AT LEAST SLIGHT CHANCES FOR SOME
STORM ACTIVITY THIS AFTERNOON WITH THE THREAT FOR LOCALLY HEAVY
RAINFALL POSSIBLE. THE BLOWING DUST ADVISORY IS NOW IN EFFECT ACROSS
MARICOPA AND NORTHWEST PINAL COUNTIES THROUGH THE EVENING AND CAN
ALSO EXPECT VERY LOCALIZED BLOWING DUST IMPACTS NEAR STORMS ACROSS
SOUTHEAST CA INTO THE EVENING.

SATURDAY LOOKS LIKE IT MAY BE SIMILAR TO TODAY...WITH SIMILAR
MOISTURE AND MUCAPE VALUES BEING FORECASTED ACROSS THE REGION.
HOWEVER...IF TODAY TURNS OUT TO BE QUITE ACTIVE...THE WORKED-OVER
ATMOSPHERE MAY HOLD TS ACTIVITY DOWN SOMEWHAT ON SATURDAY. THE
INCREASING MOISTURE AND CLOUDINESS...ALONG WITH LOWER 500MB
HEIGHTS...IS EXPECTED TO END OUR EXCESSIVE HEAT...WITH HIGHS AROUND
110F TODAY AND THE 105-109F RANGE ON SATURDAY. SATURDAY COULD TURN
OUT TO BE EVEN COOLER IF THERE IS WIDESPREAD RAINFALL TODAY/THIS
EVENING.

SUNDAY THROUGH THURSDAY...
IT APPEARS THAT A LOW-MID GRADE MONSOON WILL LIKELY PREVAIL THROUGH
THE EXTENDED PERIOD AS WEAK SOUTHERLY FLOW ALOFT CONTINUES TO PULL
MOISTURE INTO THE REGION...WITH THE GFS SHOWING A MORE ACTIVE
PATTERN AS IT KEEPS THE UPPER HIGH CENTER OFF TO OUR EAST...AND THE
EURO SHOWING A DRIER ONE AS IT ATTEMPTS TO REPOSITION THE UPPER
HIGH CENTER WESTWARD BACK OVER THE REGION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STORMS ARE ONGOING SOUTH OF THE METRO. AT THE VERY LEAST THE
SOUTHEASTERLY OUTFLOW WINDS SHOULD MAKE THEIR WAY INTO KIWA AROUND
01-02Z AND KPHX/KSDL SHORTLY THEREAFTER. WILL INCLUDE A
SOUTHEASTERLY WIND SHIFT AS WELL AS THUNDER/REDUCED VSBYS IN RAIN
AND HAZE THIS EVENING AT ALL PHOENIX SITES. EXPECT CONDITIONS TO
DETERIORATE RAPIDLY AT THE ONSET OF RAIN OR DUST...BUT THEY SHOULD
IMPROVE BY LATE EVENING. LINGERING DEBRIS CLOUDS WILL REMAIN THROUGH
SATURDAY AFTERNOON.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
KIPL SHOULD REMAIN DRY TONIGHT ALTHOUGH KBLH MAY SEE A STRAY SHOWER
OR THUNDERSTORM. CONFIDENCE TOO LOW TO INTRODUCE IN THE FORECAST SO
I WILL KEEP BOTH SITES DRY. DEBRIS CLOUDS LIKELY TO LINGER THROUGH
MID DAY SATURDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
SLIGHTLY COOLER AFTERNOON TEMPERATURES ARE EXPECTED ALONG WITH HIGHER
HUMIDITY. MINIMUM RELATIVE HUMIDITY LEVELS WILL RANGE FROM 15 TO 25
PERCENT. A TYPICAL MONSOON DAILY THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED WITH THE HIGHEST PROBABILITIES IN THE
MOUNTAINS EAST OF PHOENIX. TYPICAL AFTERNOON AND EVENING SOUTHWEST
WINDS ARE EXPECTED WITH GOOD RECOVERY AT NIGHT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...BLOWING DUST ADVISORY UNTIL 9 PM MST THIS EVENING
     AZZ022-023-027-028.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/PERCHA
AVIATION...LEINS
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Jul 25, 3:38 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
338 AM MST FRI JUL 25 2014

AZZ022-023-027-028-261045-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
338 AM MST FRI JUL 25 2014

...BLOWING DUST ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLOWING DUST ADVISORY.

A MORE FAVORABLE MONSOON PATTERN IS DEVELOPING OVER THE REGION THIS
MORNING. ISOLATED TO SCATTERED THUNDERSTORM ARE FORECAST TO DEVELOP
THIS AFTERNOON AND EVENING. WHERE THUNDERSTORMS FORM...STRONG GUSTY
OUTFLOW WINDS COULD GENERATE AREAS OF DENSE BLOWING DUST...CREATING
DRIVING AND HEALTH HAZARDS. SOME STORMS COULD PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING OF ROADWAYS AND PONDING OF WATER IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORM ARE FORECAST TO DEVELOP EACH DAY.
WHERE THUNDERSTORMS FORM...STRONG GUSTY OUTFLOW WINDS COULD GENERATE
AREAS OF BLOWING DUST CREATING DRIVING AND HEALTH HAZARDS. SOME
STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING OF ROADWAYS
AND PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-021-024>026-CAZ030>033-261045-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
338 AM MST FRI JUL 25 2014 /338 AM PDT FRI JUL 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A MORE FAVORABLE MONSOON PATTERN IS DEVELOPING OVER THE REGION THIS
MORNING. ISOLATED TO SCATTERED THUNDERSTORM ARE FORECAST TO DEVELOP
THIS AFTERNOON AND EVENING. WHERE THUNDERSTORMS FORM...STRONG GUSTY
OUTFLOW WINDS COULD GENERATE AREAS OF BLOWING DUST...CREATING
DRIVING AND HEALTH HAZARDS. SOME STORMS COULD PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING OF ROADWAYS AND PONDING OF WATER IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORM ARE FORECAST TO DEVELOP EACH DAY.
WHERE THUNDERSTORMS FORM...STRONG GUSTY OUTFLOW WINDS COULD GENERATE
AREAS OF BLOWING DUST CREATING DRIVING AND HEALTH HAZARDS. SOME
STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING OF ROADWAYS
AND PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 25, 12:51 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1251 PM MST FRI JUL 25 2014

AZZ024-252030-
GILA AZ-
1251 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 130 PM MST

AT 1245 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GLOBE...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MIAMI...
   CLAYPOOL...
   U.S. HIGHWAY 60 AND STATE ROUTE 88...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3356 11099 3361 11070 3334 11068 3329 11086
TIME...MOT...LOC 1951Z 166DEG 8KT 3339 11079

NOLTE
Special weather statement, Jul 25, 1:28 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST FRI JUL 25 2014

AZZ024-252115-
GILA AZ-PINAL AZ-MARICOPA AZ-
128 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 215 PM MST

AT 125 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MIAMI...MOVING NORTHWEST AT
5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 88 NORTHWEST OF MIAMI...
  SOUTHERN PORTIONS OF LAKE ROOSEVELT...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3360 11126 3371 11098 3345 11085 3337 11105
TIME...MOT...LOC 2025Z 153DEG 3KT 3349 11100

WOODALL
Special weather statement, Jul 25, 2:28 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST FRI JUL 25 2014

AZZ024-252215-
GILA AZ-
228 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 315 PM MST

AT 226 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PINAL PEAK...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PINAL PEAK...
   GLOBE AND MIAMI...
   HIGHWAY 77 SOUTH OF GLOBE...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3338 11099 3348 11073 3324 11062 3317 11084
TIME...MOT...LOC 2127Z 155DEG 5KT 3328 11076

WOODALL
Special weather statement, Jul 25, 3:40 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST FRI JUL 25 2014

AZZ027-028-252315-
PINAL AZ-MARICOPA AZ-
340 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  INCLUDING THE COMMUNITY OF PETERS CORNER...STANFIELD...
  AND NEARBY PORTIONS OF INTERSTATE 8 AND THE JUNCTION OF
  STATE HIGHWAY 84...

UNTIL 415 PM MST

AT 327 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 29 MILES WEST OF CASA GRANDE...MOVING WEST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FREEMAN.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3291 11237 3289 11203 3277 11197 3276 11204
      3273 11204 3272 11206 3272 11214 3269 11215
      3268 11239
TIME...MOT...LOC 2238Z 080DEG 5KT 3281 11217

HV

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
July 25, 4:40 PM MST to 7:00 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Thunderstorms developed across the central deserts during the late afternoon hours on July 25th, and they generated strong and gusty outflow winds in excess of 40 mph. The winds led to dust storm conditions across portions of northern and central Pinal county, including communities such as Coolidge and Stanfield. A Dust Storm Warning was issued for the area from 1646MST until 1900MST. At 1642MST, a trained weather spotter 1 mile southwest of Coolidge reported dense blowing dust with a visibility of just one eighth of a mile. At 1650MST another trained spotter 6 miles southwest of Stanfield reported near zero visibility in dense blowing dust along Interstate 8 east of Stanfield. Although the dense blowing dust created hazardous driving conditions during the evening rush hour, no accidents or injuries were reported due to the dust storm.

Dust Storm, Greater Phoenix Area

When
July 25, 4:45 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Thunderstorms developed across the central deserts during the late afternoon hours on July 25th, and due to favorable atmospheric conditions, were able to generate strong gusty outflow winds in excess of 40 mph. The gusty winds picked up significant amounts of dust and caused dust storm conditions; a Dust Storm Warning was issued for the greater Phoenix metropolitan area from 1645MST until 1900MST. At 1718MST, a trained spotter 4 miles southwest of Firebird Lake reported visibility down to 150 feet near State Route 347 and Riggs Road due to dense blowing dust. At 1735MST, a National Weather Service employee 3 miles east of Superstition Springs reported half mile visibility at the intersection of Baseline and Ellsworth roads. Finally, at 1747MST, the AWOS automatic weather station at the Falcon Field airport measured one quarter mile visibility in blowing dust. Although the dense blowing dust caused very hazardous driving conditions during the evening rush hour, no accidents or injuries were reported due to the dust storm.

Dust Storm, Southwest Maricopa County

When
July 25, 5:45 PM MST to 7:00 PM MST
Where
Southwest Maricopa County forecast zone
Reported by
Trained Spotter

Thunderstorms developed across the central deserts during the late afternoon hours and generated strong gusty outflow winds in excess of 40 mph. The gusty winds caused dust storm conditions, which spread to the west and across portions of southwest Maricopa county, mainly areas southwest of the greater Phoenix area. At 1747MST a trained weather spotter 2 miles southwest of Gila Bend indicated that a dust storm was approaching rapidly and that visibility had dropped to one quarter of a mile in dense blowing dust. A Dust Storm Warning was issued for the area from 1749MST until 1900MST. Even though the low visibilities caused hazardous driving conditions during the evening rush hour, no accidents or injuries were reported due to the dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 526178, 526177, 526179.